Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 162, NWS Midland/Odessa, TX

June 20, 20204 counties in Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 20, 2020, 7:17 PM CDT for 4 counties in Texas. It was in force for 43 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2020, 7:17 PM CDT (00:17 UTC)
Expired
Jun 20, 2020, 8:00 PM CDT
In force
43 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Andrews County, TX, Ector County, TX, Martin County, TX, Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 27 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 7:23 PM CDTHAIL 1.53 Ene North Cowden, TX
Jun 20, 7:25 PM CDTHAIL 213 Nnw Odessa, TXALONG HWY 158 TO THE W OF HWY 385
Jun 20, 7:28 PM CDTHAIL 26 Nnw Odessa, TX
Jun 20, 7:29 PM CDTHAIL 17 N Odessa, TX
Jun 20, 7:30 PM CDTHAIL 1.57 Nnw Odessa, TX
Jun 20, 7:30 PM CDTHAIL 2.56 Nnw Odessa, TX
Jun 20, 7:30 PM CDTHAIL 36 N Odessa, TX
Jun 20, 7:34 PM CDTHAIL 1.56 Nnw Odessa, TX
Jun 20, 7:34 PM CDTHAIL 1.757 Nnw Odessa, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 6:02 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.3 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2020-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2020-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2139 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
2134 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

394 
WUUS54 KMAF 210017
SVRMAF
TXC003-135-317-329-210100-
/O.NEW.KMAF.SV.W.0162.200621T0017Z-200621T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
717 PM CDT Sat Jun 20 2020

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Northeastern Ector County in western Texas...
  Southeastern Andrews County in western Texas...
  Northwestern Midland County in western Texas...
  Southwestern Martin County in western Texas...

* Until 800 PM CDT.

* At 716 PM CDT, a severe thunderstorm was located 11 miles north of
  Odessa, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Gardendale, northern Odessa, North Cowden, and Highway 158 and 385 
  intersection.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Heavy rainfall is occurring with this storm, and may lead to flash 
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3206 10264 3226 10234 3206 10211 3185 10250
TIME...MOT...LOC 0016Z 307DEG 17KT 3204 10241 

HAIL...1.00IN
WIND...60MPH
 
$$

49
2 follow-up statements
197 
WWUS54 KMAF 210027
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
727 PM CDT Sat Jun 20 2020

TXC317-210037-
/O.CAN.KMAF.SV.W.0162.000000T0000Z-200621T0100Z/
Martin TX-
727 PM CDT Sat Jun 20 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MARTIN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.

LAT...LON 3206 10211 3185 10250 3206 10264 3220 10234
      3212 10221 3209 10221 3209 10215
TIME...MOT...LOC 0027Z 350DEG 19KT 3195 10242 

$$

TXC003-135-329-210100-
/O.CON.KMAF.SV.W.0162.000000T0000Z-200621T0100Z/
Ector TX-Andrews TX-Midland TX-
727 PM CDT Sat Jun 20 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN ECTOR...SOUTHEASTERN ANDREWS AND NORTHWESTERN
MIDLAND COUNTIES...

At 727 PM CDT, a severe thunderstorm was located near Odessa, moving
south at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Midland, Odessa, West Odessa and Odessa Schlemeyer Field. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Heavy rainfall is occurring with this storm, and may lead to flash 
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3206 10211 3185 10250 3206 10264 3220 10234
      3212 10221 3209 10221 3209 10215
TIME...MOT...LOC 0027Z 350DEG 19KT 3195 10242 

HAIL...1.50IN
WIND...60MPH
 
$$

49
282 
WWUS54 KMAF 210034
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
734 PM CDT Sat Jun 20 2020

TXC329-210044-
/O.CAN.KMAF.SV.W.0162.000000T0000Z-200621T0100Z/
Midland TX-
734 PM CDT Sat Jun 20 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MIDLAND COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.

LAT...LON 3185 10250 3206 10264 3220 10234 3209 10229
      3196 10229
TIME...MOT...LOC 0034Z 308DEG 15KT 3193 10240 

$$

TXC003-135-210100-
/O.CON.KMAF.SV.W.0162.000000T0000Z-200621T0100Z/
Ector TX-Andrews TX-
734 PM CDT Sat Jun 20 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN ECTOR AND SOUTHEASTERN ANDREWS COUNTIES...

At 734 PM CDT, a severe thunderstorm was located near Odessa, moving
southeast at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Odessa, West Odessa and Odessa Schlemeyer Field. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Very heavy rainfall is occurring with this storm, and may lead to 
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3185 10250 3206 10264 3220 10234 3209 10229
      3196 10229
TIME...MOT...LOC 0034Z 308DEG 15KT 3193 10240 

HAIL...1.75IN
WIND...60MPH
 
$$

49

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 6:23 PM CDT, 54 minutes earlier.

Area forecast discussion, Jun 20, 6:23 PM CDT, 54 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
623 PM CDT Sat Jun 20 2020

.DISCUSSION...

Please see the 00Z aviation discussion below.

&&

.AVIATION...

Thunderstorms ongoing at issuance look to affect MAF within the
first couple of hours of the forecast period, with potential
MVFR/IFR conditions in heavy rain and blowing dust as well as
erratic, gusty winds and lightning. Other terminals do not look to
be impacted by storms, though outflow boundaries may result in
erratic winds between 00-03Z. Outside of storms, VFR conditions
will prevail, with southeasterly winds tonight veering around to
the south/southwest late Sunday morning.

&&

.PREV DISCUSSION... /issued 228 PM CDT Sat Jun 20 2020/

DISCUSSION...

An upper level trough is centered over southern Canada and extends
southward into Texas. A dryline is expected to develop across West
Texas this afternoon with very moist air to the east of this
feature. The NAM12 is showing CAPE (Convective Available Potential
Energy) values of 2,000 to 4,000+ across West Texas and across
portions of Lea County in New Mexico. Bulk wind shear values will
get up to 30 to 40 knots across portions of the area. It appears
that the convection to the north of the area this morning left a
boundary in place that could be the focus for thunderstorms
developing this afternoon across the Permian Basin. Thunderstorms
are also expected to develop in/near the Davis Mountains and Lower
Trans Pecos. These storms have the potential to become severe given
the previously mentioned conditions. Temperatures today will be
similar to those yesterday with highs in the 90s and triple digits.

The upper trough axis will move east of the area on Sunday, and the
dryline will be pushed to the far eastern Permian Basin and Lower
Trans Pecos. Storms will continue to be possible across those areas,
and the threat for severe storms will still be present. Temperatures
on Sunday will heat up from today as westerly winds across much of
the area contribute to downslope warming. Similar conditions will be
present for Monday with temperatures heating up into the triple
digits across most of West Texas and southeast New Mexico. It looks
like Heat Advisories will likely be issued for Monday for portions
of the area. A cold front is expected to move into the area Tuesday
morning resulting in highs in the 90s for most of the County Warning
Area (CWA). Rain and storms will be possible along this front.
Rain and storm chances will increase on Wednesday from the
previous day and temperatures will be a little cooler.
Precipitation chances continue into Thursday with temperatures
warming up a little from Wednesday. Temperatures will warm up and
precipitation chances will diminish Friday and next Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     72 102  74 105 /  30  10  10   0
Carlsbad                       66 105  70 108 /   0   0   0   0
Dryden                         73 100  73 103 /  20  20  20   0
Fort Stockton                  71 102  73 105 /  20  20  10   0
Guadalupe Pass                 66  94  67  97 /   0   0   0   0
Hobbs                          66 102  67 105 /  10   0   0   0
Marfa                          62  97  62 100 /  20  20   0   0
Midland Intl Airport           71 103  73 106 /  20  10  10   0
Odessa                         71 103  73 106 /  20  10   0   0
Wink                           71 106  72 109 /  20  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

49/84
Hazardous weather outlook, Jun 20, 2:36 AM CDT, 16 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
236 AM CDT Sat Jun 20 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-210745-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
236 AM CDT Sat Jun 20 2020 /136 AM MDT Sat Jun 20 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Chances of severe weather will exist for west Texas this afternoon.
Large hail and damaging winds will remain the greatest threats.

Elevated fire weather concerns for portions of Southeast New Mexico
and the Guadalupe mountains this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Chances of severe weather will remain for west Texas on Sunday.
Large hail and damaging winds will remain the greatest threats.

High temperatures will reach into the upper 90s and topping the
triple digits on Sunday and Monday areawide. Some heat advisories are
increasingly likely.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jun 20, 4:44 PM CDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
444 PM CDT Sat Jun 20 2020

TXZ075-279-202230-
Pecos TX-Central Brewster County TX-
444 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS AND
NORTHEASTERN BREWSTER COUNTIES UNTIL 530 PM CDT...

At 443 PM CDT, Doppler radar was tracking a strong thunderstorm 25
miles east of Marathon, or 29 miles northwest of Sanderson, moving
south at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central Pecos
and northeastern Brewster Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3049 10288 3040 10271 3008 10273 3019 10306
TIME...MOT...LOC 2143Z 012DEG 17KT 3034 10285

49
Special weather statement, Jun 20, 5:18 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
518 PM CDT Sat Jun 20 2020

TXZ279-280-282-202300-
Chisos Basin TX-Central Brewster County TX-Lower Brewster County TX-
518 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BREWSTER COUNTY
UNTIL 600 PM CDT...

At 517 PM CDT, Doppler radar was tracking a strong thunderstorm near
Big Bend National Park, or near Panther Junction, moving south at 10
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Panther Junction, Chisos Basin and Big Bend National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2899 10323 2898 10325 2899 10327 2898 10328
      2900 10328 2901 10332 2903 10331 2902 10334
      2933 10330 2936 10301 2918 10296 2918 10299
      2910 10303 2909 10308 2905 10309 2906 10309
      2905 10310 2898 10312 2897 10316
TIME...MOT...LOC 2217Z 359DEG 7KT 2928 10317

49
Special weather statement, Jun 20, 5:26 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
526 PM CDT Sat Jun 20 2020

TXZ050-202315-
Andrews TX-
526 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ANDREWS COUNTY UNTIL
615 PM CDT...

At 526 PM CDT, Doppler radar was tracking a strong thunderstorm near
Andrews, moving southeast at 5 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Andrews County.

LAT...LON 3239 10248 3249 10225 3223 10222 3228 10247
TIME...MOT...LOC 2226Z 307DEG 5KT 3234 10246

49
Special weather statement, Jun 20, 5:28 PM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
528 PM CDT Sat Jun 20 2020

TXZ060-061-202315-
Ector TX-Winkler TX-
528 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ECTOR AND SOUTHEASTERN
WINKLER COUNTIES UNTIL 615 PM CDT...

At 528 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Kermit, moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Goldsmith, West Odessa, Notrees and Penwell.

This includes Interstate 20 between mile markers 95 and 104.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3171 10294 3188 10297 3200 10257 3167 10252
TIME...MOT...LOC 2228Z 259DEG 15KT 3181 10288

84
Special weather statement, Jun 20, 5:32 PM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
432 PM MDT Sat Jun 20 2020

NMZ034-202315-
Southern Lea County NM-
432 PM MDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA COUNTY UNTIL 515
PM MDT...

At 432 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Eunice Airport, or 19 miles northwest of Jal,
moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Eunice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3219 10351 3236 10355 3247 10314 3214 10312
TIME...MOT...LOC 2232Z 259DEG 15KT 3229 10345

84
Special weather statement, Jun 20, 6:04 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
604 PM CDT Sat Jun 20 2020

TXZ067-075-274-202345-
Pecos TX-Ward TX-Reeves County Plains TX-
604 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS...EASTERN
REEVES AND SOUTHEASTERN WARD COUNTIES UNTIL 645 PM CDT...

At 603 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Pyote, or 16 miles southwest of Monahans, moving
southeast at 55 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Monahans, Thorntonville, Grandfalls, Royalty, Imperial Reservoir and
Roy Hurd Memorial Airport.

This includes Interstate 20 between mile markers 79 and 83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3138 10319 3149 10318 3160 10285 3125 10283
TIME...MOT...LOC 2303Z 307DEG 49KT 3142 10308

49

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:33 PM CDTSpecial Weather StatementMAFDawson42 min
Jun 20, 7:38 PM CDTAreal Flood AdvisoryMAFEctor3 hr
Jun 20, 7:39 PM CDTSevere Thunderstorm WarningMAFEctor, Midland66 min
Jun 20, 8:03 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines27 min
Jun 20, 8:54 PM CDTSpecial Weather StatementMAFCrane51 min
Jun 20, 9:16 PM CDTSpecial Weather StatementMAFAndrews44 min
Jun 21, 3:39 PM CDTSpecial Weather StatementMAFPecos66 min
Jun 21, 4:19 PM CDTSpecial Weather StatementMAFBrewster56 min
Jun 21, 4:36 PM CDTSevere Thunderstorm WarningMAFCrane, Upton17 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.